Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 100, NWS Grand Rapids, MI

November 29, 2021

NWS Grand Rapids, MI issued this small craft advisory at Nov 29, 2021, 3:44 AM EST. It took effect at Nov 29, 2021, 5:00 PM EST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2021, 3:44 AM EST (08:44 UTC)
In effect from
Nov 29, 2021, 5:00 PM EST
Expired
Nov 30, 2021, 9:49 PM EST
In force
29 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

115 
WHUS73 KGRR 290844
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
344 AM EST Mon Nov 29 2021

LMZ844>849-292130-
/O.CAN.KGRR.SC.Y.0099.000000T0000Z-211129T1200Z/
/O.NEW.KGRR.SC.Y.0100.211129T2200Z-211201T0500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
344 AM EST Mon Nov 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS EVENING TO 
MIDNIGHT EST TUESDAY NIGHT...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northwest winds 10 to 20 knots with gusts up to 30 knots
  and waves 3 TO 6 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 5 PM this afternoon to midnight EST Tuesday night.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds and waves have been quickly
  decreasing this morning. Therefore, the Small Craft Advisory
  that had been in effect has been cancelled. A new Small Craft 
  Advisory is now in effect starting this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

HLO
7 follow-up statements
947 
WHUS73 KGRR 291707
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1207 PM EST Mon Nov 29 2021

LMZ844>849-300115-
/O.CON.KGRR.SC.Y.0100.211129T2200Z-211201T0500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1207 PM EST Mon Nov 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO MIDNIGHT EST TUESDAY NIGHT...

* WHAT...South winds increasing to 15 to 25 knots later today,
  shifting northwest for late tonight and Tuesday. Waves building
  to 3 to 6 feet. 

* WHERE...St Joseph to Manistee.

* WHEN...From 5 PM this afternoon to midnight EST Tuesday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
696 
WHUS73 KGRR 292052
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
352 PM EST Mon Nov 29 2021

LMZ844>849-300500-
/O.CON.KGRR.SC.Y.0100.211129T2200Z-211201T0500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
352 PM EST Mon Nov 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TUESDAY NIGHT...

* WHAT...Southwest winds 15 to 25 knots, shifting northwest late
  tonight and continuing Tuesday and Tuesday evening. Waves 3 to 
  6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until midnight EST Tuesday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
633 
WHUS73 KGRR 300237
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
937 PM EST Mon Nov 29 2021

LMZ844>849-301045-
/O.CON.KGRR.SC.Y.0100.000000T0000Z-211201T0500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
937 PM EST Mon Nov 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TUESDAY NIGHT...

* WHAT...South to southeast winds 15 to 25 knots veering northwest
  10 to 20 knots by Tuesday. Waves 2 to 5 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until midnight EST Tuesday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
574 
WHUS73 KGRR 300931
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
431 AM EST Tue Nov 30 2021

LMZ844>849-301745-
/O.CON.KGRR.SC.Y.0100.000000T0000Z-211201T0500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
431 AM EST Tue Nov 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Northwest winds to 30 knots and waves 5 to 7 feet into
  this evening.

* WHERE...St Joseph to Manistee.

* WHEN...Until midnight EST Tuesday night.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
356 
WHUS73 KGRR 301655
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1155 AM EST Tue Nov 30 2021

LMZ844>849-010100-
/O.CON.KGRR.SC.Y.0100.000000T0000Z-211201T0500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1155 AM EST Tue Nov 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Northwest winds to 30 knots and waves 4 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until midnight EST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
029 
WHUS73 KGRR 302048
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
348 PM EST Tue Nov 30 2021

LMZ844>849-010500-
/O.CON.KGRR.SC.Y.0100.000000T0000Z-211201T0500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
348 PM EST Tue Nov 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Northwest winds to 30 knots and waves 4 to 7 feet,
  diminishing later this evening. 

* WHERE...St Joseph to Manistee.

* WHEN...Until midnight EST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Although lower winds and waves are forecast
  after midnight, they quickly increase again on Wednesday and 
  another small craft advisory will be needed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
066 
WHUS73 KGRR 010249
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
949 PM EST Tue Nov 30 2021

LMZ844>849-011100-
/O.CAN.KGRR.SC.Y.0100.000000T0000Z-211201T0500Z/
/O.NEW.KGRR.SC.Y.0101.211201T1400Z-211203T0300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
949 PM EST Tue Nov 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM WEDNESDAY TO 10 PM
EST THURSDAY...
...SMALL CRAFT THIS EVENING IS CANCELLED...

* WHAT...Southwest winds 10 to 20 knots with gusts up to 30 
  knots and waves 4 to 7 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 9 AM Wednesday to 10 PM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 29, 3:32 AM EST, 12 minutes earlier.

Area forecast discussion, Nov 29, 3:32 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
332 AM EST Mon Nov 29 2021

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(Today through next Sunday)
Issued at 331 AM EST Mon Nov 29 2021

- Light Snow To Cause Some Travel Impacts this Evening -

Next upper wave embedded within an active northwest flow pattern
will clip across the Great Lakes late today and tonight, sending an
area of surface low pressure across Michigan. Warm advection and
isentropic ascent will commence this afternoon over West Michigan,
but it will probably take a few hours for the airmass to saturate
down for accumulating snow as it will initially be dry, and early
forcing will not be too strong. That looks to change for the evening
as elevated frontal boundary slides in overhead and left exit region
forcing over the top of it prompts a decent FGEN response. Stronger
upright forcing in tandem with the arrival of deeper moisture should
allow for better precipitation rates. Forcing is centered well
within a saturated DGZ, but it is up quite high (H600+), and general
sense is that we will see steady light across West Michigan this
evening. Like the snow event from Saturday, the system's trajectory
will allow for lightest amounts and a shorter window for snow across
far Southwest Lower. Current forecast is for a broad area of 1-2"
snow amounts roughly northeast of a line from Muskegon to Grand
Rapids to Battle Creek, with locally higher amounts possible.

High temperatures today are expected to reach the mid and upper 30s
before diurnal and wet-bulb cooling allow temperatures to drop close
to freezing in the 6-8PM time window (during snow). Impacts to roads
may be small at first given temperatures initially above freezing,
but we should start to see some slick roads developing after dark.

Moisture and forcing look to peel away pretty quick overnight, while
inversion heights crash over the lake late tonight through Tuesday
morning. Any lingering snow showers or drizzle should be light and
spotty.

- Warmer For Mid Week -

Yet another low pressure system will clip the Northern Great Lakes
Tuesday, pulling a weak cold front through the area late. This looks
to have little moisture to work with, and while we could see a few
light snow showers near/north of US 10, the main impact will likely
be modestly gusty winds and cool overnight lows in the low/mid 20s
Tuesday night. Before the front passes through, highs Tuesday should
reach the upper 30s to low 40s. Surface ridging following by a shot
of warm air advection ahead of another low pressure system should
boost highs well into the 40s for much of West Michigan Wednesday
and Thursday. 50 degree highs look within reach Thursday for the I-
94 corridor, per quite a few GFS and Euro ensemble forecast members.
May see another decent shot of precipitation north of I-96 Wednesday
along the warm front, but there is quite a bit of discrepancy within
the model solutions as to how far south into Lower Michigan this
will occur. Warming temps would allow a lot of this to fall as rain
if it does make it down this far.

Temperatures look to trend cooler again for next weekend. The active
pattern will continue, which may bring snow back into the area, but
model solutions have shown very little run to run and model to model
consistency to get too excited about anything yet.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1239 AM EST Mon Nov 29 2021

VFR clouds will continue to stream in off Lake Michigan for the
next few hours, and will mainly affect the western terminals (MKG,
GRR, AZO, BTL). Winds over the lake will shift late tonight,
allowing these clouds to release from the lake and move inland,
bringing a SCT-BKN VFR cloud deck into the other sites (LAN, JXN) for
several hours preceding sunrise.

Low pressure will track across the Western Great Lakes late today
and tonight. Snow showers will begin in the early evening over
West Michigan. These should initially be light until stronger
forcing and deep moisture arrives after 23Z, bringing several
hours of decent snow to terminals. Highest snow accumulations look
to fall north of the terminals, but have good confidence with
low-end MVFR visibility/ceilings with possible IFR
ceilings and visibility.

&&

.MARINE...
Issued at 331 AM EST Mon Nov 29 2021

Surface ridge sliding in from the west has brought lighter winds and
a quick decrease in wave heights early this morning. Will cancel the
current Small Craft Advisory as conditions should remain fair
through early and mid day, but another one will go into effect by
evening.

Southerly winds and wave heights will ramp up by this evening as low
pressure moves into Wisconsin, with wind gusts out over the water
approaching 30 knots. Winds will flip west and then northwest as the
low passes overhead and moves east, with gusts to 25 knots and large
waves lasting through Tuesday. Waves through this event will
generally stay in the 3 to 6 foot range.

Winds look to pick back up Wednesday evening and remain strong
through Thursday as another area of low pressure tracks through the
Northern Great Lakes. A Gale Watch may need to be considered in
future forecast cycles.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 5 PM this afternoon to midnight EST
     Tuesday night for LMZ844>849.

&&

DISCUSSION...HLO
AVIATION...HLO
MARINE...HLO
Hazardous weather outlook, Nov 28, 3:46 PM EST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
346 PM EST Sun Nov 28 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-292100-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
346 PM EST Sun Nov 28 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered snow showers are expected to diminish this evening.
Additional accumulations are expected to be limited, but isolated
pockets of brief heavier snow may result in travel impacts due to
low visibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow may cause travel issues Monday afternoon and evening.
The potential for travel impacts and light accumulations of snow
look greatest north of I-96.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-292100-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
346 PM EST Sun Nov 28 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves will be hazardous to small craft through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves may become hazardous for small craft late Monday
night through Tuesday. Another round of gusty winds and large
waves is expected Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 11:23 AM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more16 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.